North Carolina, 2015

Damaging Wind in North Carolina, April 14, 2015

April 14, 2015 · NWS RAH · 1 event in 1 county or zone

Given the moist and marginally unstable air mass in place, scattered convection developed as a wave of low pressure approached. A few storms became strong to severe, with one storm causing some isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Given the moist and marginally unstable air mass in place, scattered convection developed as a wave of low pressure approached. A few storms became strong to severe, with one storm causing some isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 14, 2:02 PM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 14, 2:02 PM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
302 PM EDT TUE APR 14 2015

.SYNOPSIS...A COLD FRONT WILL MOVE SOUTHWARD THROUGH THE REGION LATE
TONIGHT AND EARLY WEDNESDAY...FOLLOWED BY AN AREA OF COOL HIGH
PRESSURE THAT WILL EXTEND ACROSS THE AREA WEDNESDAY AFTERNOON
THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM TUESDAY...

EARLIER THINKING REMAINS ON TRACK WITH SOME SLIGHT ADJUSTMENTS TO
THE FORECAST FOR THIS AFTERNOON THROUGH TONIGHT. LOW PRESSURE REMAIN
JUST NORTHWEST OF THE STATE WITH A COLD FRONT MOVING OUT OF WEST
VIRGINIA AND INTO VIRGINIA AT THIS TIME. MEANWHILE THE WARM FRONT
THAT WAS ORIGINALLY SOUTH OF THE AREA THIS MORNING HAS LARGELY
WASHED OUT BUT HIGHER TEMPS AND DEWPOINTS MADE IT INTO THE
CWA...AIDED BY THE REDUCTION IN CLOUDS OVER THE EASTERN HALF OF THE
STATE. THEREFORE SOME DIFFERENTIAL HEATING HAS CAUSED A BOUNDARY
ALONG HIGHWAY 1 WITH LOWER 70S TO THE WEST AND UPPER 70S TO LOWER
80S EAST. THE DIFFERENTIAL HEATING IS EVIDENT ON RADAR AS THE NATURE
OF THE PRECIPITATION CHANGES FROM WEST TO EAST WITH MAINLY
CONVECTIVE SHOWERS TO THE WEST AND MORE INTENSE SHOWERS WITH THE
POSSIBILITY OF ISOLATED TO SCATTERED THUNDERSTORMS IN THE EAST.
HEAVY RAIN SHOWERS WILL BE THE PRIMARY THREAT THIS AFTERNOON WITH PW
VALUES CLOSE TO 2 INCHES IN THE EAST WHICH IS NEAR OR SLIGHTLY ABOVE
RECORD LEVELS FOR THIS TIME OF YEAR. SHOWER ACTIVITY WILL CONTINUE
TO INTENSIFY AND BECOME MORE WIDESPREAD IN COVERAGE THIS AFTERNOON.
MVFR CEILINGS HAVE HUNG ON IN THE WEST WITH EASTERN AREAS BREAKING
OUT TO VFR. WOULD NOT BE SURPRISED TO SEE SOME WESTERN LOCALES BREAK
OUT AS WELL BEFORE THE AFTERNOON ENDS.

THIS EVENING THE COLD FRONT WILL APPROACH FROM THE NORTH AFTER 00Z
AND FORCING WILL PICK UP SLIGHTLY AHEAD OF THE FRONT LEADING TO MORE
INTENSE FOCUSED CONVECTION ALONG A LINE FROM RALEIGH TO ROCKY MOUNT.
IF THERE WAS TO BE ANY THREAT OF AN ISOLATED SEVERE THUNDERSTORM IT
WOULD BE ALONG THIS LINE BUT FORCING APPEARS TO STILL BE TOO WEAK
WITH MAX BULK SHEAR VALUES ONLY AROUND 20 KTS. CONVECTION ASSOCIATED
WITH THE FRONT WILL WASH OUT AND BECOME SCATTERED SHOWERS DURING THE
OVERNIGHT HOURS AND WINDS WILL SHIFT FROM SOUTHERLY TO NORTH OR
NORTHEASTERLY. LOWS WILL DEPEND UPON HOW FAR SOUTH THE FRONT
ACTUALLY MAKES IT BUT EXPECT LOWER 50S NORTH TO UPPER 50S ACROSS
SOUTHERN COUNTIES.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 300 PM TUESDAY...

SOUTHWESTERLY FLOW ALOFT WILL CONTINUE TO USHER SHORTWAVE
DISTURBANCES INTO THE AREA FROM THE GULF OF MEXICO...CREATING A VERY
WET AND UNSETTLED AIRMASS OVER CENTRAL NC. A LOW PRESSURE SYSTEM
THAT FORMED OFF OF THE SOUTH TEXAS COAST WILL MAKE ITS WAY OVER THE
DEEP SOUTH TONIGHT...REACHING OUR WESTERN PERIPHERY BY WEDNESDAY
MORNING. THE LOW ITSELF IS NOT PARTICULARLY STRONG...AND WILL HAVE
TO WORK AGAINST SURFACE HIGH PRESSURE MOVING EASTWARD ACROSS THE
GREAT LAKES THAT WILL MOVE INTO A MORE FAVORABLE POSITION FOR COLD
AIR DAMMING BY WEDNESDAY AFTERNOON/EVENING. THIS WILL EVENTUALLY SET
UP A WEDGE FRONT OVER THE AREA BUT INITIALLY COULD HOLD BACK
PRECIPITATION...ESPECIALLY IN THE EAST. THEREFORE WILL KEEP BETTER
RAIN CHANCES SPREAD ACROSS THE WEST THROUGH WEDNESDAY AND THEN
EVENTUALLY SPREADING THEM UP ACROSS THE NORTHEAST OVERNIGHT
WEDNESDAY NIGHT AS ISENTROPIC LIFT BEGINS TO INCREASE HEADING INTO
THURSDAY. PRECIPITATION WILL DEFINITELY BE MORE WIDESPREAD AND LESS
CONVECTIVE IN NATURE. QPF VALUES FOR WEDNESDAY AND WEDNESDAY NIGHT
WILL GENERALLY BE LESS THAN A HALF OF AN INCH WIDESPREAD WITH SOME
LOCALLY HEAVIER AMOUNTS POSSIBLE. THE REINTRODUCTION OF LOW CEILINGS
WILL KEEP TEMPERATURES SIGNIFICANTLY COOLER FOR WEDNESDAY AS COLD
AIR BEGINS TO DAM UP AGAINST THE MOUNTAINS. HIGHS ONLY EXPECTED TO
BE IN THE UPPER 50S NW TO UPPER 60S SE WHERE THE EFFECTS OF THE
WEDGE FRONT WILL BE FELT THE LEAST. RAIN CHANCES WILL HOLD THROUGH
WEDNESDAY NIGHT INTO THURSDAY. LOWS IN THE UPPER 40S TO LOWER 50S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 255 PM TUESDAY...

THU/THU NIGHT: THIS SHOULD BE A CLOUDY DAY FOR ALL AND A WET DAY FOR
SOME... ALTHOUGH ONCE AGAIN THE LATEST MODEL RUNS OFFER
SIGNIFICANTLY DIFFERENT SOLUTIONS REGARDING PRECIP TIMING...
PLACEMENT... AND AMOUNTS. WE'RE CONFIDENT IN THE OVERALL LARGE SCALE
PATTERN... WITH A CHILLY SURFACE HIGH CENTERED OVER THE NORTHEAST
STATES NOSING STRONGLY TO THE SSW THROUGH CENTRAL NC... A SURFACE
FRONTAL ZONE TO OUR SOUTH.. AND A MID LEVEL CONFIGURATION FEATURING
AN ELONGATED LOW ALONG THE FRONT RANGE OF THE ROCKIES AND A FAST
WAVY FLOW TO ITS SOUTH AND EAST... TAKING NUMEROUS PERTURBATIONS TO
THE ENE TOWARD AND OVER NC. IT APPEARS THAT ONE PROMINENT WAVE IN
PARTICULAR WILL TRACK INTO THE SRN APPALACHIANS FROM THE SW ON
THU... HELPING TO FLATTEN THE EAST COAST MID LEVEL RIDGE. MODELS
HAVE BEEN FAIRLY SIMILAR IN DEVELOPING A SURFACE LOW OVER SE GA OR
SRN SC ALONG THE AFOREMENTIONED FRONT EARLY THU... WHICH WOULD SERVE
TO ENHANCE LOW LEVEL ATLANTIC INFLOW AND MOIST UPGLIDE UP AND OVER
THE STABLE DOME. BUT THE STRENGTH AND MOVEMENT OF THIS LOW AND THE
RESULTANT PRECIP FIELDS VARY AMONG MODEL SOLUTIONS SUCH THAT IT'S
DIFFICULT TO HAVE HIGH CONFIDENCE IN ANY ONE MODEL. THE 12Z NAM
DEPICTS CLOSE TO 2.5 INCHES OF RAIN THU INTO THU EVENING OVER NEARLY
THE ENTIRE FORECAST AREA (LIKELY DUE IN PART TO A STRONG 850 MB LOW
THAT TRACKS NEAR CLT AND 45 KT JET TO ITS NE). THE WRF-HEAVY SREF
SUPPORTS THIS (NO SURPRISE) BUT ITS MEMBERS HAD A WIDE RANGE OF
QPF... FROM A HALF INCH TO ALMOST 3 INCHES AT RDU FOR EXAMPLE. THE
GFS ON THE OTHER HAND KEEPS A BIG CHUNK OF THE NRN FORECAST AREA
DRY... LIKELY A RESULT OF THE DRY SURFACE-BASED RIDGE (INDEED THE
GFS'S 2M DEWPOINTS ARE DRIER THIS RUN COMPARED TO THE PREVIOUS MUCH-
WETTER RUN)... BUT DOES SHOW RAINFALL OVER THE FAR SE CWA. THE 00Z
ECMWF IS SOMEWHERE IN BETWEEN BUT FOCUSES NON-TRACE PRECIP OVER THE
WRN AND SRN CWA. GIVEN THAT WE'RE LIKELY TO SEE HIGH PW VALUES WITH
A MOIST CONFLUENT FLOW AT 850 MB WITH AT LEAST SOME UPPER DIVERGENCE
IN THE LEFT EXIT REGION OF A JETLET OVER THE GULF STATES (ALTHOUGH
PROBABLY NOT AS STRONG AS THE NAM DEPICTS)... WILL RETAIN HIGH
CHANCE POPS THU WITH A TAPERING-DOWN OF POPS THU EVENING/NIGHT WITH
A SLOWLY DEPARTING SURFACE LOW/SHORTWAVE TROUGH... BUT WILL FOR NOW
RESTRICT THE MORE SUBSTANTIAL QPF TO THE WRN AND SRN CWA... IN LINE
WITH THE NAEFS OUTPUT... TO ACKNOWLEDGE THE CAPABILITIES OF THE LOW
LEVEL DRY AIR RIDGE. WILL HOLD ONTO THE AREAS OF FOG OVERNIGHT
WITHIN THE LOW LEVEL STABLE POOL COVERING MUCH OF THE PIEDMONT. THIS
WEATHER REGIME SUPPORTS A TIGHT DIURNAL RANGE... FROM HIGHS OF 55-65
(NW TO SE) THU TO LOWS OF 51-57 THU NIGHT.

FRI/FRI NIGHT: BETWEEN THE SHORTWAVE TROUGH MOVING OFF THE NC/VA
COAST AND THE CLOSED LOW OVER NEW MEXICO WOBBLING ENE... SHORTWAVE
RIDGING IS PROJECTED TO PASS OVER NC FRI. WITH MINOR TIMING AND
AMPLITUDE DIFFERENCES... THE LATEST MODEL RUNS ARE SURPRISINGLY IN
FAIRLY DECENT AGREEMENT ON THIS (ALTHOUGH THEIR SOLUTIONS START TO
DIVERGE MARKEDLY REGARDING THE OVERALL FLOW PATTERN)... INCLUDING
THE NAEFS AND SREF OUTPUT... AND CONSENSUS IS TO BRING IN LOWER PW
VALUES THAT ARE CLOSER TO SEASONAL NORMALS. WILL HAVE BELOW-CLIMO
POPS OF 10-20% FRI. WITH LOW LEVEL FLOW LIKELY TO STAY LIGHT AND
MAINLY FROM THE NE OR N BEHIND THE EXITING SURFACE LOW... EXPECT A
COOL STABLE POOL TO HOLD IN PLACE FOR AT LEAST THE FIRST HALF OF
FRI... ALTHOUGH THE PARENT HIGH WILL BE MUCH TOO FAR OUT OVER THE
ATLANTIC TO BE ABLE TO SUPPORT SUCH A RESIDUAL AIR MASS... AND THE
HIGH SUN ANGLE AND ANTICIPATED BREAK IN MID-HIGH CLOUDS SHOULD ALLOW
FOR SOME HEATING TO FACILITATE MIXING AND HELP ERODE THIS AIR MASS
GRADUALLY. WITH THICKNESSES REBOUNDING BACK ABOVE NORMAL TEMPERED BY
EARLY-DAY CLOUDS... WILL HAVE HIGHS CLOSE TO NORMAL... IN THE LOW-
MID 70S EXCEPT FOR THE NW WHERE THIS AIR MASS SHOULD TAKE LONGEST TO
ERODE (FOLLOWING CLIMATOLOGY FOR SUCH EVENTS) AND WHERE TEMPS SHOULD
PEAK IN THE UPPER 60S. ABOVE-NORMAL LOWS IN THE MID-UPPER 50S.

FOR SAT-TUE: MODEL DIFFERENCES GROW INCREASINGLY PROBLEMATIC IN
TERMS OF TRYING TO PIN DOWN THE DETAILS OF THE LAST FEW DAYS OF THE
FORECAST. IN SHORT... THE GFS PHASES THE NRN AND SRN STREAMS OVER
CENTRAL NOAM LATE FRI AND TAKES A POSITIVELY TILTED FULL LATITUDE
TROUGH EASTWARD OVER THE WEEKEND... WHILE THE ECMWF KEEPS THE CLOSED
LOW BACK OVER THE SOUTHWEST AND SRN PLAINS WHILE A PRONOUNCED NRN
STREAM SHORTWAVE TROUGH TRACKS OVER THE ST LAWRENCE VALLEY. THE
SLOWER AND LESS-PHASED ECMWF IS PREFERRED... GIVEN ITS AGREEMENT
WITH BOTH ITS ENSEMBLE MEAN AND CLIMATOLOGY OF CLOSED LOWS IN
OTHERWISE WEAK FLOW REGIMES. FOLLOWING THIS... EXPECT GENERALLY DRY
WEATHER (BELOW-CLIMO POPS) EARLY SAT... BUT WILL START TO TREND POPS
BACK UP -- ALTHOUGH STILL ONLY TO CHANCE IN THE WRN CWA (KEEPING
SLIGHT CHANCE EAST) -- AS ANOTHER WEAK MID LEVEL WAVE APPROACHES
FROM THE SW. THE AFOREMENTIONED SHORTWAVE TROUGH CROSSING THE ST
LAWRENCE VALLEY WILL HELP PUSH A SURFACE FRONT SOUTHWARD TOWARD NC
OVER THE WEEKEND... AND THIS COULD CULMINATE IN ANOTHER WEDGE EVENT
STARTING SUN AS QUEBEC-CENTERED HIGH PRESSURE NOSES SOUTHWARD.
ANOTHER NRN STREAM TROUGH MOVING THROUGH THE PACIFIC NW SAT SHOULD
START TO PICK UP THE SW LOW AND OPEN IT UP... AND AS THIS APPROACHES
SUNDAY... RAIN CHANCES SHOULD INCREASE OVER NC. ODDLY... ALTHOUGH
BOTH THE GFS AND ECMWF TAKE DIFFERENT PATHS TO GET THERE... BOTH
RESULT IN A NEGATIVELY TILTED LONGWAVE TROUGH... AS THE PACIFIC NW
TROUGH SHIFTS EASTWARD AND PHASES WITH THE WEAKER AND NOW FURTHER
NORTH SRN STREAM TROUGH. THIS FAVORS A STORMY PATTERN SUN INTO MON
AS THE TROUGH SHIFTS NE THROUGH THE REGION... TRENDING DRIER FOR TUE
WITH A FLATTENING MID LEVEL FLOW AND MODIFIED HIGH PRESSURE BUILDING
IN FROM THE WEST. WILL GO WITH ABOVE NORMAL TEMPS SAT BENEATH A WEAK
LONGWAVE RIDGE... TRENDING TO BELOW NORMAL FOR SUN-TUE. -GIH

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 200 PM TUESDAY...

24 HOUR TAF PERIOD: OUTSIDE OF SOME BREAKS IN CEILINGS TO VFR THIS
AFTERNOON IN THE EAST...HIGH CONFIDENCE OF SUB-VFR CONDITIONS
CONTINUING THROUGH MUCH OF THE TAF PERIOD AS LOW PRESSURE MOVES
NORTH OF THE CWA AN A COLD FRONT APPROACHES FROM THE NORTH THIS
EVENING. AS FAR AS PRECIPITATION IS CONCERNED EXPECT MAINLY SHOWERS
AT WESTERN TERMINALS WITH SHOWERS AND POSSIBLE THUNDERSTORMS AT
EASTERN TERMINALS. AFTER 00Z THE COLD FRONT MOVES IN FROM THE NORTH
AND SHOWER AND THUNDERSTORM ACTIVITY MAY BECOME MORE FOCUSED ALONG A
LINE FROM KRDU TO KRWI. THIS WILL PUSH SOUTHWARD AND LAST THROUGH 6Z
OR SO BEFORE DISSIPATING INTO LIGHT SHOWERS.

CEILINGS ARE EXPECTED TO REMAIN AT MVFR/VFR LEVELS THROUGH THIS
EVENING AND THEN IFR/LIFR IS EXPECTED TO RETURN DURING THE OVERNIGHT
HOURS TONIGHT. VISIBILITIES MAY ALSO DIP INTO MVFR LEVELS BUT WILL
BE INSIGNIFICANT AS COMPARED TO THE CEILINGS. MVFR AND LEVELS WILL
RETURN AFTER 12Z THURSDAY BUT WILL DEPEND UPON ANOTHER APPROACHING
SYSTEM WHICH IS EXPECTED TO BRING RAIN TO WESTERN AREAS NEAR THE END
OF THE TAF PERIOD.

WINDS WILL BE MAINLY OUT OF THE SOUTH AT 5-10 KTS BUT WILL SWING
AROUND TO NORTH NORTHEASTERLY AFTER THE FRONTAL PASSAGE THIS EVENING
WHICH WILL OCCUR PLUS OR MINUS 6Z NORTH TO SOUTH.

LONG TERM: RAIN IS EXPECTED WEDNESDAY NIGHT INTO THURSDAY AS COLD
AIR DAMMING LOCKS INTO PLACE. SUB-VFR CONDITIONS ARE PROBABLE DURING
THIS TIME FRAME. THE REST OF THE LONG TERM IS VERY UNCERTAIN AS TO
DETAILS BUT RAIN CHANCES WILL CONTINUE THROUGH THE END OF THE
WEEKEND AND POTENTIALLY INTO NEXT WEEK.

&&

SYNOPSIS...RAH
NEAR TERM...ELLIS
SHORT TERM...ELLIS
LONG TERM...HARTFIELD
AVIATION...ELLIS
Hazardous weather outlook, Apr 14, 2:45 PM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
345 PM EDT TUE APR 14 2015

NCZ007>011-021>028-038>043-073>078-083>086-088-089-151945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
345 PM EDT TUE APR 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON AND
THIS EVENING WILL CARRY A PRIMARY THREAT OF HEAVY RAIN AND
LOCALIZED FLOODING. AN ISOLATED SEVERE THUNDERSTORM WITH THE
POTENTIAL FOR DAMAGING WINDS IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 14, 3:28 PM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
428 PM EDT TUE APR 14 2015

NCZ021-022-038-039-142100-
GUILFORD-RANDOLPH-DAVIDSON-FORSYTH-
428 PM EDT TUE APR 14 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF GUILFORD...
RANDOLPH...DAVIDSON AND FORSYTH COUNTIES UNTIL 500 PM EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HIGH
POINT TO NEAR SEAGROVE...AND MOVING NORTHEAST AT 40 MPH.

TORRENTIAL DOWNPOURS IS THE MAIN THREAT WITH THESE STORMS.
HOWEVER...HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH
WILL ALSO BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...ASHEBORO...LEXINGTON...
RANDLEMAN...NORTH CAROLINA ZOO...THOMASVILLE...KERNERSVILLE AND
CLEMMONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS. IF CAUGHT IN
THESE STORMS WHILE DRIVING...SLOW DOWN!  DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3618 8044
      3616 7954 3551 7958 3554 8018 3588 8037
      3596 8038 3599 8042 3601 8042
TIME...MOT...LOC 2026Z 236DEG 33KT 3599 8009 3551 7975
Special weather statement, Apr 14, 3:33 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
433 PM EDT TUE APR 14 2015

NCZ040-076-077-086-088-142100-
CUMBERLAND-CHATHAM-HOKE-LEE-HARNETT-
433 PM EDT TUE APR 14 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
CUMBERLAND...SOUTHERN CHATHAM...HOKE...LEE AND HARNETT COUNTIES UNTIL
500 PM EDT...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTHWEST OF GOLDSTON TO 7 MILES NORTHWEST OF POPE AFB TO RED
SPRINGS...AND MOVING NORTHEAST AT 25 MPH.

TORRENTIAL DOWNPOURS IS THE MAIN THREAT WITH THESE STORMS.
HOWEVER...HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH
WILL ALSO BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...SANFORD...RAEFORD...LILLINGTON...SILER CITY...FORT
BRAGG...DUNN...GOLDSTON...GODWIN AND POPE AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS. IF CAUGHT IN
THESE STORMS WHILE DRIVING...SLOW DOWN!  DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3484 7934 3521 7925 3517 7910 3519 7910
      3527 7922 3531 7919 3535 7927 3547 7936
      3552 7935 3551 7954 3584 7952 3543 7862
      3512 7865 3512 7864 3509 7867 3488 7865
      3483 7890 3490 7894 3495 7904 3483 7919
TIME...MOT...LOC 2031Z 234DEG 20KT 3551 7940 3526 7909 3482 7920
Special weather statement, Apr 14, 4:07 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
507 PM EDT TUE APR 14 2015

NCZ022-023-039-040-142130-
GUILFORD-RANDOLPH-CHATHAM-ALAMANCE-
507 PM EDT TUE APR 14 2015

...A LINE OF THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHEASTERN
GUILFORD...NORTHEASTERN RANDOLPH...CHATHAM AND SOUTHERN ALAMANCE
COUNTIES UNTIL 530 PM EDT...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST
OF GREENSBORO TO NEAR GOLDSTON...AND MOVING NORTHEAST AT 25 MPH.

TORRENTIAL DOWNPOURS IS THE MAIN THREAT WITH THESE STORMS.
HOWEVER...WIND GUSTS UP TO 40 MPH WILL ALSO BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...BURLINGTON...GRAHAM...PITTSBORO...SILER CITY...
GOLDSTON...MCLEANSVILLE...ELON COLLEGE...GIBSONVILLE AND PLEASANT
GARDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS. IF CAUGHT IN
THESE STORMS WHILE DRIVING...SLOW DOWN!  DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

THESE STORMS COULD INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS
FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3594 7926 3591 7926 3588 7925 3587 7917
      3572 7897 3563 7900 3561 7907 3562 7910
      3562 7914 3557 7920 3557 7924 3556 7924
      3554 7929 3555 7928 3555 7930 3553 7933
      3600 7985 3616 7956
TIME...MOT...LOC 2104Z 234DEG 22KT 3599 7973 3560 7929
Special weather statement, Apr 14, 4:11 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
511 PM EDT TUE APR 14 2015

NCZ040>042-076-077-088-089-142145-
WAKE-CUMBERLAND-CHATHAM-SAMPSON-JOHNSTON-LEE-HARNETT-
511 PM EDT TUE APR 14 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
SOUTHWESTERN WAKE...CENTRAL CUMBERLAND...SOUTHEASTERN CHATHAM...
NORTHWESTERN SAMPSON...SOUTHWESTERN JOHNSTON...NORTHEASTERN LEE AND
HARNETT COUNTIES UNTIL 545 PM EDT...

AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
SOUTHEAST OF PITTSBORO TO 7 MILES NORTHWEST OF GODWIN TO 6 MILES
NORTHWEST OF JEROME...AND MOVING NORTHEAST AT 35 MPH.

TORRENTIAL DOWNPOURS IS THE MAIN THREAT WITH THESE STORMS.
HOWEVER...HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH
WILL ALSO BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...CARY...LILLINGTON...GARNER...FUQUAY-VARINA...DUNN...
ANGIER...BENSON...GODWIN AND APEX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS. IF CAUGHT IN
THESE STORMS WHILE DRIVING...SLOW DOWN!  DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL
AHEAD OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND
WIND. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION
BEFORE RESUMING OUTDOOR ACTIVITY.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS
FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3526 7883 3560 7909 3582 7884 3546 7840
      3485 7837 3484 7849 3485 7850 3485 7877
      3484 7889
TIME...MOT...LOC 2108Z 244DEG 30KT 3566 7902 3530 7876 3492 7881
Special weather statement, Apr 14, 5:44 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
644 PM EDT TUE APR 14 2015

NCZ007>010-142315-
VANCE-WARREN-GRANVILLE-PERSON-
644 PM EDT TUE APR 14 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF VANCE...
NORTHWESTERN WARREN...GRANVILLE AND SOUTHEASTERN PERSON COUNTIES
UNTIL 715 PM EDT...

AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BOYDTON
TO 6 MILES NORTH OF ROUGEMONT...AND MOVING EAST AT 20 MPH.

TORRENTIAL DOWNPOURS AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HENDERSON...OXFORD...NORLINA...STEM...STOVALL...MIDDLEBURG...SOUTH
HENDERSON...OAK HILL...SURL AND DREWRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3617 7862 3622 7880 3624 7880 3624 7889
      3628 7905 3654 7862 3654 7800
TIME...MOT...LOC 2243Z 278DEG 17KT 3659 7845 3632 7891
Special weather statement, Apr 14, 6:28 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
728 PM EDT TUE APR 14 2015

NCZ008>010-150000-
VANCE-WARREN-GRANVILLE-
728 PM EDT TUE APR 14 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF VANCE...
NORTHERN WARREN AND CENTRAL GRANVILLE COUNTIES UNTIL 800 PM EDT...

AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR EBONY
TO NEAR OXFORD...AND MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HENDERSON...OXFORD...WARRENTON...NORLINA...KITTRELL...STEM...
MIDDLEBURG...MACON...LAKE BUTNER AND SOUTH HENDERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3651 7790 3618 7846 3617 7878 3654 7841
      3654 7790
TIME...MOT...LOC 2328Z 264DEG 29KT 3654 7809 3625 7864

The radar

The Raleigh/Durham radar (KRAX), 58 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
April 14, 6:30 PM EST
Where
Wilson County, 2.98 mi NNW of Elm City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.840, -77.890

One out-building was blown down and another nearby out-building moved off its foundation. Also, a portion of an adjacent fence was blown down and minor shingle damage occurred to two nearby homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566204.